Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 157, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 1998, 11:46 PM EDT for Hillsdale County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 11:46 PM EDT (03:46 UTC)
- Expired
- Jul 21, 1998, 12:20 AM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:50 PM EDT | Thunderstorm Wind 50 | Litchfield, MI | POWER LINES DOWN |
| Jul 20, 11:55 PM EDT | Thunderstorm Wind 50 | Reading, MI | LARGE BRANCHES DOWN AND POWER LINES DOWN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS53 KIWX 210347 RRA SVRFWA MIC059-210420- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1046 PM EST MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 1220 AM EDT (1120 PM EST) * AT 1145 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HILLSDALE MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HILLSDALE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS. JAH/JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:44 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 20, 11:44 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1044 PM EST MON JUL 20 1998 CONVECTION MOVING ACRS SRN LWR MI AND XTRM NRN IN WEAKENING ATTM. NO SEVERE WX REPORTS HAVE BEEN RECEIVED IN IWX CWA BUT WILL CONT TO MONITOR THIS AREA AS 40-45 MPH WINDS/HVY RAIN COMMON. STLT ALSO SHWS CONTD WRMING OF TOPS. WILL CANCEL SVR TSTM WATCH AT TOP OF HOUR IF THIS TREND CONTS... AFT COORD WITH SPC. OTRW JUST MINOR CHANGES TO ZFP WORDING. JAH
In the hours before
Special weather statement, Jul 20, 8:28 PM EDT, 3 hours 18 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 728 PM EST MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWESTERN MICHIGAN AND NORTHERN INDIANA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHWEST MICHIGAN AND ALL OF NORTHERN INDIANA EFFECTIVE THIS MONDAY NIGHT AND TUESDAY MORNING FROM 730 PM EST (830 PM EDT) UNTIL 100 AM EST (200 AM EDT). SOME OF THE COUNTIES INCLUDED IN THE WATCH ARE: IN SOUTHWEST MICHIGAN BERRIEN BRANCH CASS ST. JOSEPH IN NORTHERN INDIANA ADAMS ALLEN BLACKFORD CASS DEKALB ELKHART FULTON GRANT HUNTINGTON JAY KOSCUISKO LAGRANGE LAPORTE MARSHALL MIAMI NOBLE PULASKI STARKE STEUBEN ST. JOSEPH WABASH WELLS WHITE WHITLEY A LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND ARE EXPECTED TO MOVE SOUTHEAST INTO THE WATCH AREA TONIGHT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
Special weather statement, Jul 20, 8:28 PM EDT, 3 hours 18 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 728 PM EST MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWESTERN MICHIGAN AND NORTHERN INDIANA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHWEST MICHIGAN AND ALL OF NORTHERN INDIANA EFFECTIVE THIS MONDAY NIGHT AND TUESDAY MORNING FROM 730 PM EST (830 PM EDT) UNTIL 100 AM EST (200 AM EDT). SOME OF THE COUNTIES INCLUDED IN THE WATCH ARE: IN SOUTHWEST MICHIGAN BERRIEN BRANCH CASS ST. JOSEPH IN NORTHERN INDIANA ADAMS ALLEN BLACKFORD CASS DEKALB ELKHART FULTON GRANT HUNTINGTON JAY KOSCUISKO LAGRANGE LAPORTE MARSHALL MIAMI NOBLE PULASKI STARKE STEUBEN ST. JOSEPH WABASH WELLS WHITE WHITLEY A LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND ARE EXPECTED TO MOVE SOUTHEAST INTO THE WATCH AREA TONIGHT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:23 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 47 min |
| Jul 21, 5:45 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 45 min |
| Jul 21, 7:18 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 32 min |
| Jul 21, 5:18 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 47 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 48 min |
| Jul 21, 7:43 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 47 min |
| Jul 21, 7:47 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.